Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Linear progress in the complex of curves


Author: Joseph Maher
Journal: Trans. Amer. Math. Soc. 362 (2010), 2963-2991
MSC (2000): Primary 37E30, 20F65, 60J10
DOI: https://doi.org/10.1090/S0002-9947-10-04903-2
Published electronically: January 21, 2010
MathSciNet review: 2592943
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that a random walk on the mapping class group of an orientable surface of finite type makes linear progress in the relative metric, which is quasi-isometric to the complex of curves.


References [Enhancements On Off] (What's this?)

  • [1] Joan S. Birman, Alex Lubotzky, and John McCarthy, Abelian and solvable subgroups of the mapping class groups, Duke Math. J. 50 (1983), no. 4, 1107-1120. MR 726319 (85k:20126)
  • [2] Brian H. Bowditch, Hyperbolic $ 3$-manifolds and the geometry of the curve complex, European Congress of Mathematics Eur. Math. Soc., Zürich, 2005, pp. 103-115. MR 2185739 (2006h:57014)
  • [3] Martin R. Bridson and André Haefliger, Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 319, Springer-Verlag, Berlin, 1999. MR 1744486 (2000k:53038)
  • [4] Mahlon Marsh Day, Convolutions, means, and spectra, Illinois J. Math. 8 (1964), 100-111. MR 0159230 (28:2447)
  • [5] M. Dehn, Die Gruppe der Abbildungsklassen, Acta Math. 69 (1938), no. 1, 135-206 (German). Das arithmetische Feld auf Flächen. MR 1555438
  • [6] Moon Duchin, Thin triangles and a multiplicative ergodic theorem for Teichmüller geometry, available at math.GT/0508046.
  • [7] B. Farb, Relatively hyperbolic groups, Geom. Funct. Anal. 8 (1998), no. 5, 810-840. MR 1650094 (99j:20043)
  • [8] Benson Farb and Howard Masur, Superrigidity and mapping class groups, Topology 37 (1998), no. 6, 1169-1176. MR 1632912 (99f:57017)
  • [9] Ursula Hamenstädt, Train tracks and the Gromov boundary of the complex of curves, Spaces of Kleinian groups London Math. Soc. Lecture Note Ser., vol. 329, Cambridge Univ. Press, Cambridge, 2006, pp. 187-207. MR 2258749
  • [10] Kevin Hartshorn, Heegaard splittings of Haken manifolds have bounded distance, Pacific J. Math. 204 (2002), no. 1, 61-75. MR 1905192 (2003a:57037)
  • [11] John Hempel, $ 3$-manifolds as viewed from the curve complex, Topology 40 (2001), no. 3, 631-657. MR 1838999 (2002f:57044)
  • [12] Nikolai V. Ivanov, Subgroups of Teichmüller modular groups, Translations of Mathematical Monographs, vol. 115, American Mathematical Society, Providence, RI, 1992. Translated from the Russian by E. J. F. Primrose and revised by the author. MR 1195787 (93k:57031)
  • [13] Vadim A. Kaimanovich, The Poisson formula for groups with hyperbolic properties, Ann. of Math. (2) 152 (2000), no. 3, 659-692. MR 1815698 (2002d:60064)
  • [14] Vadim A. Kaimanovich and Howard Masur, The Poisson boundary of the mapping class group, Invent. Math. 125 (1996), no. 2, 221-264. MR 1395719 (97m:32033)
  • [15] Anders Karlsson, On the dynamics of isometries, Geom. Topol. 9 (2005), 2359-2394 (electronic). MR 2209375 (2007h:22014)
  • [16] Anders Karlsson and Gregory A. Margulis, A multiplicative ergodic theorem and nonpositively curved spaces, Comm. Math. Phys. 208 (1999), no. 1, 107-123. MR 1729880 (2000m:37031)
  • [17] Steven P. Kerckhoff, The measure of the limit set of the handlebody group, Topology 29 (1990), no. 1, 27-40. MR 1046623 (91b:57011)
  • [18] Harry Kesten, Full Banach mean values on countable groups, Math. Scand. 7 (1959), 146-156. MR 0112053 (22:2911)
  • [19] Harry Kesten, Symmetric random walks on groups, Trans. Amer. Math. Soc. 92 (1959), 336-354. MR 0109367 (22:253)
  • [20] J. F. C. Kingman, The ergodic theory of subadditive stochastic processes, J. Roy. Statist. Soc. Ser. B 30 (1968), 499-510. MR 0254907 (40:8114)
  • [21] E. Klarreich, The boundary at infinity of the curve complex and the relative Teichmüller space.
  • [22] Tsuyoshi Kobayashi, Casson-Gordon's rectangle condition of Heegaard diagrams and incompressible tori in $ 3$-manifolds, Osaka J. Math. 25 (1988), no. 3, 553-573. MR 969018 (89m:57016)
  • [23] Emmanuel Kowalski, The principle of the large sieve, available at arXiv:math.NT/0610021.
  • [24] W. B. R. Lickorish, A finite set of generators for the homeotopy group of a $ 2$-manifold, Proc. Cambridge Philos. Soc. 60 (1964), 769-778. MR 0171269 (30:1500)
  • [25] Joseph Maher, Random walks on the mapping class group, available at arXiv:math.GT/0604433.
  • [26] Howard A. Masur and Yair N. Minsky, Quasiconvexity in the curve complex, In the tradition of Ahlfors and Bers, III Contemp. Math., vol. 355, Amer. Math. Soc., Providence, RI, 2004, pp. 309-320. MR 2145071 (2006a:57022)
  • [27] Howard A. Masur and Yair N. Minsky, Geometry of the complex of curves. I. Hyperbolicity, Invent. Math. 138 (1999), no. 1, 103-149. MR 1714338 (2000i:57027)
  • [28] H. A. Masur and Y. N. Minsky, Geometry of the complex of curves. II. Hierarchical structure, Geom. Funct. Anal. 10 (2000), no. 4, 902-974. MR 1791145 (2001k:57020)
  • [29] Howard A. Masur and Yair N. Minsky, Unstable quasi-geodesics in Teichmüller space, In the tradition of Ahlfors and Bers (Stony Brook, NY, 1998) Contemp. Math., vol. 256, Amer. Math. Soc., Providence, RI, 2000, pp. 239-241. MR 1759683 (2001m:32031)
  • [30] John McCarthy, A ``Tits-alternative'' for subgroups of surface mapping class groups, Trans. Amer. Math. Soc. 291 (1985), no. 2, 583-612. MR 800253 (87f:57011)
  • [31] Yair N. Minsky, Extremal length estimates and product regions in Teichmüller space, Duke Math. J. 83 (1996), no. 2, 249-286. MR 1390649 (97b:32019)
  • [32] R. C. Penner and J. L. Harer, Combinatorics of train tracks, Annals of Mathematics Studies, vol. 125, Princeton University Press, Princeton, NJ, 1992. MR 1144770 (94b:57018)
  • [33] Kasra Rafi and Saul Schleimer, Covers and the curve complex, Geom. Topol. 13 (2009), no. 4, 2141-2162. MR 2507116
  • [34] Igor Rivin, Walks on groups, counting reducible matrices, polynomials and surface and free group automorphisms, Duke Math. J. 142 (2008), no. 2, 353-379. MR 2401624 (2009m:20077)
  • [35] Wolfgang Woess, Random walks on infinite graphs and groups, Cambridge Tracts in Mathematics, vol. 138, Cambridge University Press, Cambridge, 2000. MR 1743100 (2001k:60006)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37E30, 20F65, 60J10

Retrieve articles in all journals with MSC (2000): 37E30, 20F65, 60J10


Additional Information

Joseph Maher
Affiliation: Department of Mathematics, College of Staten Island (CUNY), Staten Island, New York 10314
Email: joseph.maher@csi.cuny.edu

DOI: https://doi.org/10.1090/S0002-9947-10-04903-2
Received by editor(s): February 8, 2008
Published electronically: January 21, 2010
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society